Drug-associated diarrhoea and constipation in older people: 2. Constipation

Ranjit N. Ratnaike, Austin Milton, Olimpia Nigro

Research output: Contribution to journalShort surveypeer-review

5 Citations (Scopus)

Abstract

Diarrhoea and constipation are common side effects of many drugs. In older persons, these iatrogenic consequences compound the increased prevalence of acute and chronic illness. An awareness of diarrhoea and constipation as complications of drug therapy in this age group and the use of preventative measures wherever practical may significantly improve the quality of life of the patient. It is important to understand the mechanisms whereby medications may cause diarrhoea and constipation and to periodically review drug use in the elderly. This second part of the review explains the mechanisms of drug-induced constipation and presents examples of drugs commonly associated with this abnormality of bowel function.

Original languageEnglish
Pages (from-to)210-213
Number of pages4
JournalAustralian Journal of Hospital Pharmacy
Volume30
Issue number5
DOIs
Publication statusPublished or Issued - 1 Jan 2000
Externally publishedYes

ASJC Scopus subject areas

  • Leadership and Management
  • Pharmaceutical Science

Cite this